Purchase this article with an account.
L.K. Chang, S. Shah, J. Chen, D. Sarraf; OCT Imaging of RPE Tears in Patients Receiving Treatment With Macugen for AMD–Related PED . Invest. Ophthalmol. Vis. Sci. 2006;47(13):2185.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To describe the OCT 3 imaging characteristics of RPE tears in AMD patients status post pegaptanib (Macugen) injection.
Retrospective chart review of 5 eyes from 5 patients who developed RPE tears while undergoing treatment with Macugen for AMD–related fibrovascular PED. Diagnosis of pre–Macugen fibrovascular PED and post–Macugen RPE tears were made by clinical examination, fluorescein angiography, and OCT imaging of the macula.
Two patients developed an RPE tear six weeks after the first injection, while RPE tears were found in two patients following a second treatment. One patient did not develop an RPE tear until after subsequent treatment with PDT, three months after a single treatment with Macugen. None of the patients reported acute vision loss, although 3 of 5 had a decrease in objective visual acuity in the affected eye to the CF level. All five cases displayed the classic clinical and angiographic appearance of RPE tears. In addition, OCT imaging showed an irregular, hyperreflective RPE layer with a focal defect.
Tears of the RPE have not been reported in association with Macugen therapy although rips may complicate PED spontaneously or after laser treatment. OCT imaging of eyes status post Macugen therapy may be very helpful in identifying this complication. AMD patients, especially those with occult CNV and fibrovascular PED, receiving Macugen therapy should be monitored for RPE tears which may warrant deferral of further injections.
This PDF is available to Subscribers Only